Are my meds healing my injury or just removing the pain?
March 5, 2015 8:37 AM   Subscribe

I'm taking 2100mg Gabapentin daily for an impinged nerve in my neck due to degenerative disc disease and stenosis. I want to step down off the drug because of the side effects I'm experiencing. If the drug is actually doing something to heal the problem then I won't, but if it's just acting as a pain reliever with no other benefits then I'd prefer the pain over the side effects.

Gabapentin is also known as Neurontin.

I'd ask "my" doctor, but the phone jail system for the healthcare empire I go to is impenetrable, and I'm switching clinics because of numerous clerical and other errors the current clinic has made (such as failing to reauthorize my prescription in a timely manner causing me to go cold-turkey of my meds for 48 hours). But this isn't a question about that - I mention it only to assure you, dear reader, that if I could ask a doctor about it in a reasonable timeframe I would.

So my question isn't "can I stop" or " should I stop," it's "is this drug just a pain reliever, or is it actually doing something to heal the injury?"
posted by under_petticoat_rule to Health & Fitness (11 answers total) 4 users marked this as a favorite
 
My ex-wife was on Gabapentin and it was just for her nerve pain and does nothing to heal. Have you tried anything else for your pain? She was on Lyrica for a while and she liked it better, but our insurance didn't cover it.
posted by Huck500 at 8:49 AM on March 5, 2015 [1 favorite]


An anti-inflammatory would not only be a pain reliever, but also improve healing. When there's swelling, your normal motions can continue to rub/pinch the nerves, slowing down the healing process; so an anti-inflammatory reduces the pain, but also allows the nerves to recover. A lot of pain meds are also anti-inflams, so sometimes doctors tell you to stay on pain meds even if it doesn't hurt.
But Gabapentin looks like it's a nerve thing, not an anti-inflammatory, so this logic doesn't apply.

That doesn't mean it isn't somehow helping with healing, just that inflammation isn't the pathway that it would hypothetically be doing that.
posted by aimedwander at 9:24 AM on March 5, 2015 [1 favorite]


As far as I know it is just for the nerve pain and does nothing to heal the issue.

I took it for a while for a herniated disc in my neck. It did reduce the pain while the problem worked itself out. I started up again after it came back a year later and, again, it helped with the pain somewhat.

I hear you on the side effects. I sometimes feel like I'm having an out of body experience sometimes.
posted by bondcliff at 9:26 AM on March 5, 2015


Sometimes relieving the pain does help heal the underlying condition. For example, if you relieve a spasm, the feed-forward signal to continue the spasm is cut. Don't let that prevent you from trying another pain reliever. If a less-toxic drug works for you (NSAID or prescription opioid) go for it.
posted by dances_with_sneetches at 9:50 AM on March 5, 2015 [2 favorites]


Best answer: I have no personal experience with this, but a friend has nerve damage secondary to an ankle injury.

it was just for her nerve pain and does nothing to heal.

Treating the pain contributes to healing (or maintaining your condition) even if the drug is not anti-inflammatory. Chronic nerve pain can be self-reinforcing, and treating chronic pain is additionally important because chronic pain itself can be immunosuppressive. Don't think of pain as being distinct and unconnected to the rest of your physiology, and don't tough it out or forgo treatment. (Whether the pain is worse than the side effects of any specific treatment is a reasonable question, though.)

My friend found that Lyrica/pregabalin had more acceptable side effects than gabapentin--you should ask you physician. Unfortunately, gabapentin is an inexpensive generic, and Lyrica is not.
posted by pullayup at 11:10 AM on March 5, 2015 [4 favorites]


What side effects are you having? I discontinued Neurontin because I too was having side effects, and it only knocked my pain levels down to about 80%. I finally decided if I was going to have to take a drug and still have pain and side effects it wasn't worth it.

I do believe I had to step down my dosage, so you're probably going to want to talk to a doc regardless.

I honestly don't remember what side effects I was having, but I only ask about this for you because they can often mitigate those as well.
posted by cjorgensen at 11:49 AM on March 5, 2015 [1 favorite]


Have you tried talking to your pharmacist? Mine knows way more about the drugs he gave me than my (admittedly not great) GP who prescribed them.
posted by K.P. at 2:33 PM on March 5, 2015


Pharmacists are fantastic resources! A good pharmacist will be able to tell you the drug's effects and warn you of the need to taper off.
posted by PorcineWithMe at 2:45 PM on March 5, 2015


You don't mention what side effects you're experiencing. You're taking a considerable dose; I take only 900 mg/day for lumbar stenosis and have had some drowsiness, maybe a lack of clarity in the morning, but the benefit is so pronounced that it's an easy tradeoff. I can stand straight and walk without Boy Scouts swarming me. Unfortunately, the condition causing the pain the medication relieves is a degenerative one, so I'm pretty sure neither it nor ibuprofen will actually arrest or reverse that process. I have to feel, though, that being more active is beneficial both for the specific disease and for my overall health.

Another thing I'd mention is that I recently switched pharmacies for this generic Neurontin and found that the second prescription was not as effective for my pain AND caused more of the side effects. Same dosage, same administration. I'm sure that pharmacists would roll their eyes at the notion, but I can only hear what my body's telling me.
posted by bullatony at 3:26 PM on March 5, 2015


I have a pinched nerve in my neck and I take Gabapentin for the pain it was causing in my left arm/shoulder.

The neurologist and another doctor both told me that Gabapentin is great for relieving nerve pain, but it doesn't actually heal anything. One of them told me "It's like a band-aid. It gets rid of the symptoms, but does nothing for the underlying problem. You'll have to get surgery to actually fix anything."

I am on a low-ish dose of 600 mg each day and it has removed 98% of my pain.
posted by tacodave at 3:34 PM on March 5, 2015


Response by poster: To answer questions that have been asked and clarify...

The dose is what my doctor prescribed. He increased the dose from 1200mg/day when he authorized the first refill after a month (didn't tell me, I just happened to read the new pill bottle closely (and yes, it's the same amount per capsule so it was definitely an increase, not the same dose with a different amount per capsule)). The lower dose was not very effective, but I never discussed that with the doctor.

The side effects I'm experiencing are all the cognitive/psychological ones, blurred vision, watery eyes, runny nose, drowsiness, irregular gait. General stupidness and forgetfulness. Nothing involving urine, feces, vomiting or organ failure... Yet.

I do know you have to step down off this - I learned that the hard way when my doctor left me hanging without a refill for two days.

Thanks for the replies.
posted by under_petticoat_rule at 3:51 PM on March 5, 2015


« Older Viewing bike paths in Google Maps   |   Vermont/New Hampshire for the toddler set Newer »
This thread is closed to new comments.